Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Lack of underarm hair, thinning chest and pubic hair. Taking avodart for enlarged prostrate. Treatment?

Hi, I will turn 60 this July. I have recently noticed that I have almost no underarm hair and less chest and pubic hair . I still have all my head hair and do not notice any thinning there. I have an enlarged prostate and take Avodart daily. Prostate issues run in my Father s side and men on my mother s side experience almost no head hair loss (like me). I appreciate any insight you can provide. Thank you
Asked On : Sun, 24 Mar 2013
Answers:  1 Views:  257
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
General & Family Physician 's  Response
Avodart is Dutasteride, a 5 alpha reductase inhibitor used in the treatment of benign hypertrophy of prostate (enlargement of prostate). It is also used (off label) for male pattern baldness (alopecia) . It decreases prostate size & improves the urine flow by reducing testosterone levels. Decreased libido is a routine side effect as it reduces testosterone levels.
Dutasteride stays in the body for a long time. It increases hair growth in scalp (head) but not in other body areas. the reason is, the level of testosterone in hair follicle in scalp is more than that found in body hair follicle. By blocking the synthesis (production) of testosterone, Dutasteride decreases the level of androgens, preventing the age related baldness. That is why there is no thinning of your scalp hair.
But in some persons Dutasteride has been reported to reduce hair growth, primarily body hair.
The amount of body hair reduces as age advances probably due to reduced blood circulation and Dutasteride does not increase the longevity of body hair.
So, the reason for the thinning of body hair could be due to
1. Dutasteride resulting in more scalp hair, but no effect in body hair.
2. Dutasteride causing reduction of body hair, an uncommon side effect seen in very few individuals.
Answered: Mon, 25 Mar 2013
I find this answer helpful

 1 user finds this helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor